Alert archive / Iowa / Winter Storm Watches in 2017

Winter Storm Watch 2, NWS Des Moines, IA

January 22, 201719 counties in Iowa

NWS Des Moines, IA issued this winter storm watch at Jan 22, 2017, 3:01 PM CST for 19 counties in Iowa. It took effect at Jan 24, 2017, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 22, 2017, 3:01 PM CST (21:01 UTC)
In effect from
Jan 24, 2017, 12:00 PM CST
Expired
Jan 23, 2017, 3:12 PM CST
In force
Issued by
NWS Des Moines, IA

Counties Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WWUS43 KDMX 222101
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
301 PM CST SUN JAN 22 2017

...MODERATE TO HEAVY SNOW TUESDAY INTO WEDNESDAY...

.A STRONG LOW PRESSURE SYSTEM WILL PRODUCE A BAND OF MODERATE TO
HEAVY SNOW BY TUESDAY AFTERNOON INTO TUESDAY NIGHT ACROSS 
NORTHERN IOWA. STRONG NORTHWEST WINDS ARE FORECAST TO DEVELOP 
OVERNIGHT TUESDAY NIGHT INTO WEDNESDAY MORNING WITH ADDITIONAL 
LIGHT SNOW ANTICIPATED TO FALL. HAZARDOUS TRAVEL IS EXPECTED DUE 
TO SIGNIFICANT VISIBILITY RESTRICTIONS FROM BLOWING AND DRIFTING 
SNOW.

IAZ004>007-015>017-023>028-033>038-230515-
/O.NEW.KDMX.WS.A.0002.170124T1800Z-170125T2100Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, WAVERLY, SAC CITY, LAKE VIEW, ODEBOLT, WALL LAKE, 
SCHALLER, EARLY, ROCKWELL CITY, MANSON, LAKE CITY, POMEROY, 
FORT DODGE, WEBSTER CITY, IOWA FALLS, ELDORA, ACKLEY, 
GRUNDY CENTER, REINBECK, CONRAD, DIKE, AND WELLSBURG
301 PM CST SUN JAN 22 2017

...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
STORM WATCH, WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON. 

* TIMING TRENDS...SNOW WILL DEVELOP TUESDAY AFTERNOON AND CONTINUE
THROUGHOUT MUCH OF TUESDAY EVENING. 

* STORM TOTAL SNOW ACCUMULATIONS...4 TO 7 INCHES WITH LOCALLY
  HIGHER AMOUNTS POSSIBLE. 

* WINDS/VISIBILITY...BLUSTERY NORTHWEST WINDS OF 20 TO 30 MPH WILL
  DEVELOP LATE TUESDAY NIGHT AND PERSIST THROUGH THE DAY
  WEDNESDAY. SUBSTANTIAL VISIBILITY RESTRICTIONS DUE TO BLOWING AND
  DRIFTING SNOW ARE HIGHLY LIKELY. 

* IMPACTS...SNOW COVERED AND SLICK ROADS COMBINED WITH THE
  VISIBILITY RESTRICTIONS WILL LEAD TO HAZARDOUS TRAVEL
  CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW, SLEET, OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

PODRAZIK
4 follow-up statements
195 
WWUS43 KDMX 230328
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
928 PM CST SUN JAN 22 2017

...MODERATE TO HEAVY SNOW TUESDAY INTO WEDNESDAY...

.A STRONG LOW PRESSURE SYSTEM WILL PRODUCE A BAND OF MODERATE TO
HEAVY SNOW BY TUESDAY AFTERNOON INTO TUESDAY NIGHT ACROSS
NORTHERN IOWA. A STRONG NORTHWEST WIND IS FORECAST TO DEVELOP 
OVERNIGHT TUESDAY NIGHT INTO WEDNESDAY MORNING WITH ADDITIONAL 
LIGHT SNOW ANTICIPATED TO FALL. HAZARDOUS TRAVEL IS EXPECTED DUE 
TO SIGNIFICANT VISIBILITY RESTRICTIONS FROM BLOWING AND DRIFTING 
SNOW.

IAZ004>007-015>017-023>028-033>038-231130-
/O.CON.KDMX.WS.A.0002.170124T1800Z-170125T2100Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, WAVERLY, SAC CITY, LAKE VIEW, ODEBOLT, WALL LAKE, 
SCHALLER, EARLY, ROCKWELL CITY, MANSON, LAKE CITY, POMEROY, 
FORT DODGE, WEBSTER CITY, IOWA FALLS, ELDORA, ACKLEY, 
GRUNDY CENTER, REINBECK, CONRAD, DIKE, AND WELLSBURG
928 PM CST SUN JAN 22 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH WEDNESDAY AFTERNOON...

* TIMING TRENDS...SNOW WILL DEVELOP TUESDAY AFTERNOON AND CONTINUE
  THROUGHOUT MUCH OF TUESDAY EVENING. THE EXACT LOCATION OF THE
  HEAVIEST SNOW BAND IS STILL IN QUESTION.

* STORM TOTAL SNOW ACCUMULATIONS...4 TO 7 INCHES WITH LOCALLY
  HIGHER AMOUNTS POSSIBLE. THE SNOW IS ALSO EXPECTED TO BE WET AND
  HEAVY. 

* WINDS/VISIBILITY...BLUSTERY NORTHWEST WINDS OF 20 TO 30 MPH 
  WILL DEVELOP LATE TUESDAY NIGHT AND PERSIST THROUGH THE DAY 
  WEDNESDAY. SUBSTANTIAL VISIBILITY RESTRICTIONS DUE TO BLOWING 
  AND DRIFTING SNOW ARE HIGHLY LIKELY. 

* IMPACTS...WET SNOW COVERED ROADS WILL CREATE SLICK ROADS. THE
  WIND WILL CREATE VISIBILITY RESTRICTIONS AND THE COMBINATION OF
  THESE ELEMENTS WILL LEAD TO HAZARDOUS TRAVEL CONDITIONS. THIS
  SYSTEM WILL LIKELY IMPACT BOTH THE TUESDAY EVENING AND 
WEDNESDAY MORNING COMMUTES ACROSS THE WATCH AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW, SLEET, OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

FAB
911 
WWUS43 KDMX 230939
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
339 AM CST MON JAN 23 2017

...MODERATE TO HEAVY SNOW TUESDAY INTO WEDNESDAY...

.A STRONG LOW PRESSURE SYSTEM WILL PRODUCE A BAND OF MODERATE
TO HEAVY SNOW BY TUESDAY AFTERNOON INTO TUESDAY NIGHT ACROSS 
NORTHERN IOWA. A STRONG NORTHWEST WIND IS FORECAST TO DEVELOP 
OVERNIGHT TUESDAY NIGHT INTO WEDNESDAY WITH ADDITIONAL LIGHT SNOW
ANTICIPATED TO FALL. HAZARDOUS TRAVEL IS EXPECTED DUE TO 
SIGNIFICANT VISIBILITY RESTRICTIONS FROM BLOWING AND DRIFTING 
SNOW.

IAZ004>007-015>017-023>028-033>038-231800-
/O.CON.KDMX.WS.A.0002.170124T1800Z-170125T2100Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, WAVERLY, SAC CITY, LAKE VIEW, ODEBOLT, WALL LAKE, 
SCHALLER, EARLY, ROCKWELL CITY, MANSON, LAKE CITY, POMEROY, 
FORT DODGE, WEBSTER CITY, IOWA FALLS, ELDORA, ACKLEY, 
GRUNDY CENTER, REINBECK, CONRAD, DIKE, AND WELLSBURG
339 AM CST MON JAN 23 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH WEDNESDAY AFTERNOON...

* TIMING TRENDS...SNOW WILL DEVELOP TUESDAY AFTERNOON AND 
  CONTINUE THROUGHOUT MUCH OF TUESDAY EVENING. THE EXACT 
  LOCATION OF THE HEAVIEST SNOW BAND IS STILL IN QUESTION. 

* STORM TOTAL SNOW ACCUMULATIONS...4 TO 7 INCHES WITH LOCALLY 
  HIGHER AMOUNTS POSSIBLE. THE SNOW IS ALSO EXPECTED TO BE WET 
  AND HEAVY. 

* WINDS/VISIBILITY...BLUSTERY NORTHWEST WINDS OF 20 TO 30 MPH WITH
  HIGHER GUSTS WILL DEVELOP LATE TUESDAY NIGHT AND PERSIST 
  THROUGH THE DAY WEDNESDAY. SUBSTANTIAL VISIBILITY RESTRICTIONS 
  DUE TO BLOWING AND DRIFTING SNOW ARE HIGHLY LIKELY. 

* IMPACTS...WET SNOW COVERED ROADS WILL CREATE SLICK ROADS. THE
  SNOW AND BLOWING SNOW WILL CREATE VISIBILITY RESTRICTIONS AND THE
  COMBINATION OF THESE ELEMENTS WILL LEAD TO HAZARDOUS TRAVEL 
  CONDITIONS. THIS SYSTEM WILL LIKELY IMPACT BOTH THE TUESDAY 
  EVENING AND WEDNESDAY MORNING COMMUTES ACROSS THE WATCH AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW, SLEET, OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

MJB
581 
WWUS43 KDMX 231740
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1140 AM CST MON JAN 23 2017

...MODERATE TO HEAVY SNOW TUESDAY INTO WEDNESDAY...

.A STRONG LOW PRESSURE SYSTEM WILL PRODUCE A BAND OF MODERATE TO
HEAVY SNOW BY TUESDAY AFTERNOON INTO TUESDAY NIGHT ACROSS
NORTHERN IOWA. A STRONG NORTHWEST WIND IS FORECAST TO DEVELOP
OVERNIGHT TUESDAY NIGHT INTO WEDNESDAY WITH ADDITIONAL LIGHT SNOW
ANTICIPATED TO FALL. HAZARDOUS TRAVEL IS EXPECTED DUE TO
SIGNIFICANT VISIBILITY RESTRICTIONS FROM BLOWING AND DRIFTING
SNOW.

IAZ004>007-015>017-023>028-033>038-240145-
/O.CON.KDMX.WS.A.0002.170124T1800Z-170125T2100Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, WAVERLY, SAC CITY, LAKE VIEW, ODEBOLT, WALL LAKE, 
SCHALLER, EARLY, ROCKWELL CITY, MANSON, LAKE CITY, POMEROY, 
FORT DODGE, WEBSTER CITY, IOWA FALLS, ELDORA, ACKLEY, 
GRUNDY CENTER, REINBECK, CONRAD, DIKE, AND WELLSBURG
1140 AM CST MON JAN 23 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH WEDNESDAY AFTERNOON...

* TIMING TRENDS...SNOW WILL DEVELOP TUESDAY AFTERNOON AND 
  CONTINUE THROUGHOUT MUCH OF TUESDAY EVENING. THE EXACT 
  LOCATION OF THE HEAVIEST SNOW BAND IS STILL IN QUESTION. 

* STORM TOTAL SNOW ACCUMULATIONS...4 TO 7 INCHES WITH LOCALLY 
  HIGHER AMOUNTS POSSIBLE. THE SNOW IS ALSO EXPECTED TO BE WET 
  AND HEAVY. 

* WINDS/VISIBILITY...BLUSTERY NORTHWEST WINDS OF 20 TO 30 MPH 
  WITH HIGHER GUSTS WILL DEVELOP LATE TUESDAY NIGHT AND PERSIST 
  THROUGH THE DAY WEDNESDAY. SUBSTANTIAL VISIBILITY RESTRICTIONS 
  DUE TO BLOWING AND DRIFTING SNOW ARE HIGHLY LIKELY. 

* IMPACTS...WET SNOW COVERED ROADS WILL CREATE SLICK ROADS. THE 
  SNOW AND BLOWING SNOW WILL CREATE VISIBILITY RESTRICTIONS AND 
  THE COMBINATION OF THESE ELEMENTS WILL LEAD TO HAZARDOUS 
  TRAVEL CONDITIONS. THIS SYSTEM WILL LIKELY IMPACT BOTH THE 
  TUESDAY EVENING AND WEDNESDAY MORNING COMMUTES ACROSS THE 
  WATCH AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW, SLEET, OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
921 
WWUS43 KDMX 232112
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
312 PM CST MON JAN 23 2017

...MODERATE TO HEAVY SNOW TUESDAY INTO WEDNESDAY...

.SNOW IS EXPECTED TO OVERSPREAD MUCH OF NORTHERN IOWA WEST TO EAST
DURING THE DAY TUESDAY AS STRONG LOW PRESSURE APPROACHES THE 
MISSOURI RIVER VALLEY FROM THE PLAINS. THERE COULD BE A MIX OF 
RAIN ALONG THE HIGHWAY 20 CORRIDOR INTO TUESDAY NIGHT...BUT ALL OF
NORTHERN IOWA SHOULD SEE SNOW BY WEDNESDAY MORNING WITH MODERATE 
TO HEAVY ACCUMULATIONS EXPECTED. NORTHWEST WINDS WILL ALSO 
INCREASE BY THIS TIME LEADING TO BLOWING AND DRIFTING SNOW. 

IAZ004>007-015>017-023>027-033>035-240400-
/O.UPG.KDMX.WS.A.0002.170124T1800Z-170125T2100Z/
/O.NEW.KDMX.WS.W.0001.170124T1800Z-170126T0000Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, SAC CITY, LAKE VIEW, ODEBOLT, WALL LAKE, SCHALLER, EARLY,
ROCKWELL CITY, MANSON, LAKE CITY, POMEROY, AND FORT DODGE
312 PM CST MON JAN 23 2017

...WINTER STORM WARNING IN EFFECT FROM NOON TUESDAY TO 6 PM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW, WHICH IS IN EFFECT
FROM NOON TUESDAY TO 6 PM CST WEDNESDAY. THE WINTER STORM WATCH 
IS NO LONGER IN EFFECT. 

* TIMING...PRECIPITATION MAINLY IN THE FORM OF SNOW WILL SPREAD
  WEST TO EAST ACROSS NORTHERN IOWA TUESDAY. IT MAY MIX WITH SOME
  RAIN TOWARD HIGHWAY 20 INITIALLY INTO TUESDAY NIGHT...BUT ALL
  SNOW IS ANTICIPATED OVER NORTHERN IOWA AND WARNING WIDE WEDNESDAY
  UNTIL DIMINISHING LATER IN THE DAY. BLOWING AND DRIFTING SNOW 
  IS ALSO ANTICIPATED WEDNESDAY AS THE WIND INCREASES.

* STORM TOTAL SNOW ACCUMULATIONS...5 TO 9 INCHES OF SNOW ARE
  POSSIBLE. THE SNOW MAY BE WET AND HEAVY INITIALLY TUESDAY.

* WINDS/VISIBILITY...EAST TO SOUTHEAST WIND GUSTS TO 30 MPH
  TUESDAY AFTERNOON...AND THEN NORTHWEST WINDS MAY GUST TO 30 TO
  35 MPH DURING THE DAY WEDNESDAY. SUBSTANTIAL VISIBILITY RESTRICTIONS
  DUE TO BLOWING AND DRIFTING SNOW ARE LIKELY...ESPECIALLY 
  WEDNESDAY AFTER MOST OF THE SNOW ACCUMULATIONS.

* IMPACTS...SNOW WILL BECOME SLICK AND SNOW COVERED. THE SNOW AND
  BLOWING SNOW WILL CREATE VISIBILITY RESTRICTIONS AND THE
  COMBINATION OF THESE ELEMENTS WILL LEAD TO HAZARDOUS TRAVEL
  CONDITIONS. THIS SYSTEM WILL LIKELY IMPACT BOTH THE TUESDAY
  EVENING AND WEDNESDAY MORNING COMMUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL KEEP AN EXTRA FLASHLIGHT...
FOOD AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

IAZ028-036>038-240400-
/O.UPG.KDMX.WS.A.0002.170124T1800Z-170125T2100Z/
/O.NEW.KDMX.WW.Y.0003.170124T1800Z-170126T0000Z/
BREMER-HAMILTON-HARDIN-GRUNDY-
INCLUDING THE CITIES OF WAVERLY, WEBSTER CITY, IOWA FALLS, 
ELDORA, ACKLEY, GRUNDY CENTER, REINBECK, CONRAD, DIKE, 
AND WELLSBURG
312 PM CST MON JAN 23 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TUESDAY TO 6 PM
CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW, WHICH IS IN EFFECT 
FROM NOON TUESDAY TO 6 PM CST WEDNESDAY. THE WINTER STORM WATCH IS
NO LONGER IN EFFECT. 

* TIMING...PRECIPITATION MAINLY IN THE FORM OF SNOW WILL SPREAD
  WEST TO EAST ACROSS NORTHERN IOWA TUESDAY. IT MAY MIX WITH SOME
  RAIN TOWARD HIGHWAYS 20 AND 30 INITIALLY INTO TUESDAY
  NIGHT...BUT ALL SNOW IS ANTICIPATED WEDNESDAY UNTIL DIMINISHING
  LATER IN THE DAY. BLOWING AND DRIFTING SNOW IS ALSO ANTICIPATED
  WEDNESDAY AS THE WIND INCREASES.

* STORM TOTAL SNOW ACCUMULATIONS...2 TO 5 INCHES OF SNOW ARE
  POSSIBLE. THE SNOW MAY BE WET AND HEAVY INITIALLY TUESDAY AND
  TUESDAY NIGHT.

* WINDS/VISIBILITY...NORTHWEST WINDS MAY GUST TO 30 TO 35 MPH 
  DURING THE DAY WEDNESDAY. SUBSTANTIAL VISIBILITY RESTRICTIONS 
  DUE TO BLOWING AND DRIFTING SNOW ARE LIKELY...ESPECIALLY 
  WEDNESDAY AFTER MOST OF THE SNOW ACCUMULATIONS.

* IMPACTS...SNOW WILL BECOME SLICK AND SNOW COVERED. THE SNOW AND
  BLOWING SNOW WILL CREATE VISIBILITY RESTRICTIONS AND THE
  COMBINATION OF THESE ELEMENTS WILL LEAD TO HAZARDOUS TRAVEL
  CONDITIONS. THIS SYSTEM WILL LIKELY IMPACT BOTH THE TUESDAY
  EVENING AND WEDNESDAY MORNING COMMUTES WITH GREATER EFFECTS
  WEDNESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND BLOWING
SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY 
ROADS AND LIMITED VISIBILITIES AND USE CAUTION WHILE DRIVING.

&&

$$

IAZ039-044>047-240400-
/O.NEW.KDMX.WW.Y.0003.170124T1800Z-170126T0000Z/
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-
INCLUDING THE CITIES OF WATERLOO, CEDAR FALLS, DENISON, CARROLL, 
JEFFERSON, AND BOONE
312 PM CST MON JAN 23 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TUESDAY TO 6 PM
CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT 
FROM NOON TUESDAY TO 6 PM CST WEDNESDAY. 

* TIMING...PRECIPITATION MAINLY IN THE FORM OF SNOW WILL SPREAD
  WEST TO EAST ACROSS NORTHERN IOWA TUESDAY. IT MAY MIX WITH SOME
  RAIN TOWARD HIGHWAYS 20 AND 30 INITIALLY INTO TUESDAY
  NIGHT...BUT ALL SNOW IS ANTICIPATED WEDNESDAY UNTIL DIMINISHING
  LATER IN THE DAY. BLOWING AND DRIFTING SNOW IS ALSO ANTICIPATED
  WEDNESDAY AS THE WIND INCREASES.

* STORM TOTAL SNOW ACCUMULATIONS...2 TO 5 INCHES OF SNOW ARE
  POSSIBLE. THE SNOW MAY BE WET AND HEAVY INITIALLY TUESDAY AND
  TUESDAY NIGHT.

* WINDS/VISIBILITY...NORTHWEST WINDS MAY GUST TO 30 TO 35 MPH 
  DURING THE DAY WEDNESDAY. SUBSTANTIAL VISIBILITY RESTRICTIONS 
  DUE TO BLOWING AND DRIFTING SNOW ARE LIKELY...ESPECIALLY 
  WEDNESDAY AFTER MOST OF THE SNOW ACCUMULATIONS.

* IMPACTS...SNOW WILL BECOME SLICK AND SNOW COVERED. THE SNOW AND
  BLOWING SNOW WILL CREATE VISIBILITY RESTRICTIONS AND THE
  COMBINATION OF THESE ELEMENTS WILL LEAD TO HAZARDOUS TRAVEL
  CONDITIONS. THIS SYSTEM WILL LIKELY IMPACT BOTH THE TUESDAY
  EVENING AND WEDNESDAY MORNING COMMUTES WITH GREATER EFFECTS
  WEDNESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW AND BLOWING
SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY 
ROADS AND LIMITED VISIBILITIES AND USE CAUTION WHILE DRIVING.

&&

$$

SMALL

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this winter storm watch went out at Jan 22, 12:11 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 22, 12:11 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
1211 PM CST Sun Jan 22 2017

.UPDATE...
Issued at 1210 PM CST Sun Jan 22 2017

Although plenty of stratus and light fog remains across the
forecast area, only one or two locations is still down to advisory
criteria. With continued slow improvement expected through the
day, the advisory will be allowed to expire at Noon.

&&

.SHORT TERM.../Today through Tonight/
Issued at 345 AM CST Sun Jan 22 2017

09z Water vapor imagery sandwiches Iowa between two shortwaves. The
northern shortwave that impacted us yesterday is traversing
northeastward across the U.P. of Michigan. The second shortwave is
propagating east to southeastward along the Red River Basin.

Fog potential...
Confidence today: Medium-High
Confidence tonight:  Low-medium

Yet another morning contending with fog across much of Iowa. With
temperatures dropping into the 20s in some locations, freezing fog
mention this morning certainly with highlighting.

Difference in this morning versus previous mornings is two different
dense fog areas and generation methods. The area of fog across
northern to northeastern Iowa is advection-driven...similar to the
past few mornings. The fog to the south is more radiationally-
driven. This translates to fg/hz likely across the north most of the
daytime, whereas central to southern IA should merely have bkn ST by
the afternoon as the fog lifts.

Further, have added dz/fzdz to forecast in northern-northwestern CWA.
Bufkit soundings show cloud depths of 4kft-5kft. Paired with lack of
moisture above this cloud layer, drizzle vs rain suggested.

Fog form once again tonight. However, confidence low-medium fcst
soundings showing much less low-level moisture and are struggling to
decouple winds. Granted winds near 5 kts, but as of now, it appears
more patchy fog would be suggested versus widespread dense fog. Any
fog that may form may be of the freezing fog variety as temperatures
look to hover near freezing once again.

.LONG TERM.../Monday through Saturday/
Issued at 345 AM CST Sun Jan 22 2017

Initially some fog concerns tonight and again late Monday night,
otherwise main focus is on the system for Tuesday into Wednesday.
Brief upper ridging to be in place Monday with another strong trough
pushing ashore into the Pacific Northwest. Sfc ridge axis to move
through the state Monday with dry conditions expected. Southerly
return flow to set up Monday night as a large area of low pressure
develops across the western high plains. Low level moisture moving
in ahead of the Tuesday system may allow some additional fog
development late Monday night across the south/west. Otherwise
moisture to deepen in advance of that low associated with the Pac NW
trough that is digging through the intermountain west Monday night.
The trough continues to push east digging into the central US into
late Tuesday. GFS/EC close off the upper low over Iowa by Tuesday
evening, with the sfc low lifting into SE Iowa. Precipitation
expected initially with WAA across the cwa and strong moisture
advection Tuesday. Trowal feature sets up across NW/NC IA late
Tuesday, with deformation zone precip expected to continue across
the state into Wednesday. GFS/EC have been consistent bringing the
energy out in one piece and closing off the system, with the latest
NAM trying to bring it through the region in pieces with more of a
progressive open wave. This solution keeps the bulk of the precip
chances across southern IA Tuesday then into northern IA Tuesday
night with the second wave dropping through the state. This appears
to be more of an outlier solution, so have trended the grids more
toward the EC/GFS with better continuity. Precip trends Tuesday with
the warmer air in place with mainly be a rain/snow mix north with
rain further south, and as the colder air moves in Tuesday night
into Wednesday a changeover to all snow is expected. Therefore
anticipate snowfall amounts of around a trace to an inch far south,
1-3 inches central and around 3+ inches far north.

This system moves quickly east with another weak wave of energy
digging southward into the region keeping cyclonic flow aloft.
Therefore could still see some very light snow chances across the
northern CWA into Thursday. Colder air also to be in place through
the end of the week with h85 temps to be around -10C into the end of
the period with northwest upper level flow pattern expected into the
weekend as well.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1210 PM CST Sun Jan 22 2017

Widespread fog and stratus continues to affect central Iowa with
varied conditions ranging from MVFR to LIFR. Visibility trends
will slowly improve into the afternoon, but persistent low stratus
will likely result in little overall category change. Thus expect
IFR or less conditions through much of the valid period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...Small
SHORT TERM...Kotenberg
LONG TERM...Beerends
AVIATION...Small
Hazardous weather outlook, Jan 22, 7:45 AM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
745 AM CST SUN JAN 22 2017

IAZ004>007-016-017-025>028-231345-
EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-
BUTLER-BREMER-
745 AM CST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY REMAINS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM IS EXPECTED TO IMPACT IOWA TUESDAY AND WEDNESDAY.
LIGHT TO MODERATE SNOW AND BLOWING SNOW ARE POSSIBLE MAINLY
TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ015-023-024-033>039-044>050-231345-
PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-
TAMA-
745 AM CST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM IS EXPECTED TO IMPACT IOWA TUESDAY AND WEDNESDAY.
LIGHT TO MODERATE SNOW AND BLOWING SNOW ARE POSSIBLE MAINLY
TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ075-083>086-093>097-231345-
MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
745 AM CST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY REMAINS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM IS EXPECTED TO IMPACT IOWA TUESDAY AND WEDNESDAY.
LIGHT SNOW AND PATCHY BLOWING SNOW ARE POSSIBLE TUESDAY NIGHT
INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ057>062-070>074-081-082-092-231345-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-ADAMS-UNION-TAYLOR-
745 AM CST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM IS EXPECTED TO IMPACT IOWA TUESDAY AND WEDNESDAY.
LIGHT SNOW AND PATCHY BLOWING SNOW ARE POSSIBLE TUESDAY NIGHT
INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MJB/KOTENBERG

Nearby

Winter Storm Watches in Iowa, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.